Mycophenolate mofetil (MMF) is increasingly used to prevent acute and chronic rejection following kidney transplantation and in autoimmune diseases. Here, we report on a patient after kidney transplantation, who developed an acute inflammatory syndrome characterized by fever and oligoarthritis within 1 week after increasing the MMF dosage. MMF was discontinued resulting in a complete resolution of the syndrome within 48 h. We demonstrated in vitro that the patient's phorbol myristate acetate (PMA-) and formyl Met-Leu-Phe (fMLP-) stimulated polymorphonuclear neutrophils (PMNs) developed increased oxidative burst when incubated with MMF. This report demonstrates that MMF can also induce acute inflammatory syndrome in patients following kidney transplantation and that this syndrome might be due to a paradox, pro-inflammatory reaction of PMNs.
Mycophenolate mofetil (MMF) is increasingly used for prevention of acute rejection and chronic allograft nephropathy. In three large, randomized clinical trials, MMF has been associated with a 50% reduction rate of acute renal allograft rejection as compared to placebo or azathioprine (AZA) (1). Furthermore, Meier-Kriesche and coworkers showed that MMF was associated with a 65% reduction in the risk for developing late acute rejection, which is most likely to induce long-term graft failure, as compared to AZA (2). Mycophenolic acid (MPA), which is derived from MMF, is a potent, reversible and noncompetitive inhibitor of inosine 5′-monophosphate dehydrogenase, a key enzyme for de novo synthesis of guanosine nucleotides for T and B lymphocytes. Thus, MPA selectively inhibits the proliferation of T and B cells. Additionally, MMF induces apoptosis in activated T cells, inhibition of adhesion molecule expression and lymphocyte recruitment (3,4).
MMF is an attractive alternative to other immunosuppressive substances not only because of its effectiveness but also because of its relatively low toxicity and good clinical tolerance. The most common side effects of MMF are gastrointestinal complaints, leukopenia and tissue-invasive cytomegalovirus disease (5). In 2002, Maes and coworkers first reported a new inflammatory syndrome related to the introduction of MMF in two patients with Wegener's granulomatosis who displayed fever, arthralgias, oligoarthritis and elevated C-reactive protein (CRP) levels (6). The report at hand describes the development of the acute inflammatory syndrome in a patient following kidney transplantation, who was switched from AZA to MMF.
On October 17, 2005, a 70-year-old man, who was kidney transplanted in the year 1999 because of glomerulosclerosis, was admitted to hospital because of fever up to 38.5°C and arthritis in both ankles and the proximal interphalangeal joint of the first and second fingers. Primarily, the patient had received cyclosporine A and AZA, but was switched from AZA to MMF at the beginning of September 2005 because hyperuricemia therapy with allopurinol was planned. First, he received 250 mg MMF twice a day and no complications were recognized. On September 30, 2005, the MMF dose was increased to 500 mg twice a day. The patient reported a fever attack with shivering attacks on the following day. Two days later he developed oligoarthritis in the proximal interphalangeal joint of the first and second fingers. Five days later, he developed fever up to 38.5°C and arthritis of both ankles and the tarso-metatarsal joints, which made it impossible for the patient to stand on his own feet. The ankles, the tarso-metatarsal joints as well as the right proximal interphalangeal joint were swollen, heated and reddened (Figure 1A). Additional medication consisted of low-dose aspirin, fluvastatine, furosemide, xipamide and metoprolol. Laboratory tests were indicative of an inflammatory process: CRP 21 mg/dL, white blood cell count 7.2 G/L, erythrocyte sedimentation rate 100 mm/h. Interestingly, a procalcitonin level of 0.15 μg/L was reported and blood cultures were negative, which argued against the theory of a septic process. Renal function parameters were stable, serum creatinine and urea were 2.16 and 103 mg/dL, respectively, but elevations in the levels of alkaline phosphatase (AP) and γ-glutamyltransferase (γ-GT) were observed. The MPA trough level was 1.4 μg/mL. To exclude acute gout ultrasound and radiographic examination of the ankles and the proximal interphalangeal joints of the right hand were performed. Neither radiographic nor ultrasound examination revealed any gout-typical abnormalities such as urate crystals or gouty arthritis. After MMF was discontinued, all complaints including arthritis (Figure 1B) and fever disappeared within 48 h, and CRP displayed a rapid return toward basal values (Figure 2).
In vitro data
Since Maes and coworkers speculated that a dysregulated innate immune system might be the cause of this acute inflammatory syndrome in response to MMF (6), we evaluated the activation of PMNs in the above-described patient. Therefore, we isolated PMNs from the patient and two healthy controls and evaluated the intracellular oxidative burst after stimulation with 10−7 M PMA or 10−6 M N-fMLP in the presence of serum or in the presence of serum and 2 μg/mL MMF after 30 min incubation at 37°C. Reactive oxygen species (ROS) were detected with 2,7-dichlorofluorescein diacetate as previously described (7). Interestingly, the oxidative burst in all three individuals was equal with or without MMF when no stimulus was added. But when PMNs of the patient were stimulated with either PMA or fMLP in the presence of MMF, ROS production increased by 2.6- or 1.9-fold, respectively. In contrast, there was no difference in oxidative burst in the stimulated control PMNs with or without MMF (Figure 3). Together, we suggest that the PMNs of our patient reacted paradoxically to MMF when an additional stimulus was added to the PMNs.
MMF is widely used as an immunosuppressive drug following solid organ transplantation because of its efficacy and its relatively low toxicity and good clinical tolerance. In renal transplantation, MMF has been shown to significantly reduce acute and chronic renal allograft failure (1,2). The long-term safety profile of MMF in combination with other immunosuppressive drugs, such as calcineurin inhibitors, in renal transplantation is quite favorable. The most commonly described side effects of MMF are gastrointestinal complaints (mainly painful vomiting and diarrhea), leukopenia and tissue-invading cytomegalovirus disease (5).
Recently, Maes and coworkers first described an acute inflammatory syndrome in two patients with Wegener's granulomatosis. Both patients developed arthritis, fever and increased CRP levels 3–5 days after starting high-dose MMF therapy (2 g/day). Here, we report the appearance of acute inflammatory syndrome in one patient after renal transplantation. The patient received CyA, but was switched from AZA to MMF, to allow addition of allopurinol to his medication. After MMF dose increase, the patient started to develop all symptoms described in the Wegener's granulomatosis patients, including arthritis, fever and CRP elevation. Forty-eight hours after discontinuing MMF therapy, all symptoms disappeared. Because of this apparent temporary relationship and the absence of other possible explanations, we concluded that the patient suffered from acute inflammatory syndrome caused by high doses of MMF, although acute gout cannot be totally excluded since joint aspiration was not performed.
It has been speculated that acute inflammatory syndrome was detected in Wegener's granulomatosis patients only because these patients host an abnormal population of cells of the innate immune system, which is very sensitive to proinflammatory effects (8). In vitro studies have shown that anti-neutrophil cytoplasmatic antibodies (ANCA) can activate TNF-α-primed PMNs to undergo oxidative burst with ROS release, as well as degranulation of granules and secretion of pro-inflammatory cytokines (9,10). In line with this hypothesis, we found increased ROS production in our patient's PMNs when we stimulated the cells in vitro with two different stimuli in the presence of MMF. Interestingly, MMF without any stimulus had no effect on the patient's PMNs. Therefore, it may be speculated that the patient's PMNs were activated by a still unknown pro-inflammatory stimulus and reacted paradoxically to MMF. Nevertheless, further studies are needed to evaluate this paradox reaction of PMNs and discover the cellular target of MMF in PMNs.
In conclusion, a switch from AZA to MMF in a patient following renal transplantation triggered an acute inflammatory syndrome, and therapy discontinuation caused symptoms to disappear within 48 h. We hypothesize that this inflammation developed because of a paradox, pro-inflammatory reaction of the patient's PMNs caused by MMF. As MMF has been used in many thousands of patients without such a syndrome being reported, its true incidence is to be labeled very rare. Nevertheless, its possibility should be kept in mind not only in patients with ANCA-associated vasculitis but also in renal transplant patients.